WebM&M: Case Studies
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.
This Month's WebM&Ms
A 72-year-old man was diagnosed with COVID-19 pneumonia and ileus, and admitted to a specialized COVID care unit. A nasogastric tube (NGT) was placed, supplemental oxygen was provided, and oral feedings were... Read More
A 71-year-old man presented to his physician with rectal bleeding and pain, which was attributed to radiation proctitis following therapy for adenocarcinoma of the prostate. He subsequently developed a potentially life... Read More
This case focuses on immediate-use medication compounding in the operating room and how the process creates situations in which medication errors can occur. The commentary discusses strategies for safe perioperative compounding and the... Read More
A 48-year-old woman was placed under general anesthesia with a laryngeal mask. The anesthesiologist was distracted briefly to sign for opioid drugs in a register, and during this time,... Read More
The cases described in this WebM&M reflect fragmented care with lapses in coordination and communication as well as failure to appropriately address medication discrepancies. These two cases involve duplicate therapy errors, which have the potential to cause... Read More
All WebM&M: Case Studies (12)
- Clear filter(52)
- Specialization of Care(12)
- Communication Improvement(9)
- Technologic Approaches(6)
- Quality Improvement Strategies(5)
- Education and Training(4)
- Human Factors Engineering(4)
- Computerized Provider Order Entry (CPOE)(3)
- Logistical Approaches(3)
- Computerized Decision Support(2)
- Culture of Safety(2)
- Error Reporting and Analysis(1)
A 58-year-old female receiving treatment for transformed lymphoma was admitted to the intensive care unit (ICU) with E. coli bacteremia and colitis secondary to neutropenia, and ongoing hiccups lasting more than 48 hours. She was prescribed thioridazine 10 mg twice daily for the hiccups and received four doses without resolution; the dose was then increased to 15 mg and again to 25 mg without resolution. When she was transferred back to the inpatient floor, the pharmacist, in reviewing her records and speaking with the resident physician, thioridazine (brand name Mellaril) had been prescribed when chlorpromazine (brand name Thorazine) had been intended. The commentary discusses the use of computerized physician order entry (CPOE) to reduce prescribing errors in inpatient settings and the importance of having a pharmacist on the patient care team to avoid prescribing errors involving less commonly prescribed medications.